From Adelaide, South Australia, Australia:
My 17 year old son has just been diagnosed with diabetes. He has been having hypo's lately and has also been having some seizures. Why is this? What is the mechanism of him having these seizures?
Your son probably has what is now called Type 1 or autoimmune diabetes. Usually, this needs to be treated with insulin immediately after it is diagnosed, but soon there may be a temporary recovery of his own ability to make insulin. This is called the honeymoon period, and it usually only lasts for a few weeks. During this time, however, the amount of insulin by injection is normally decreased and if you are not following blood sugars closely there may be times when too much insulin is being given. The blood sugar, which is the main fuel for the brain, may then fall too low (hypoglycemia) and result in seizures. You need to discuss with his doctor how to prevent this and at the same time keep his blood sugars from going too high.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.